Utah, 2003

Dense Fog in Utah, January 1, 2003

January 1, 2003 · NWS GJT · 1 event in 1 county or zone

A moist and stable lower atmosphere resulted in the formation of dense fog across the eastern Uinta Basin. The Vernal Airport ASOS observed visibilities down to 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable lower atmosphere resulted in the formation of dense fog across the eastern Uinta Basin. The Vernal Airport ASOS observed visibilities down to 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 3:25 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 1, 3:25 AM MST, 2 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MST WED JAN 1 2003

THE NEW YEAR STARTS WITH FRESH SNOWFALL FOR MUCH OF THE MOUNTAINS AND
NORTH. COLD MOIST NORTHWEST FLOW PRODUCING SNOWFALL IN WRAP-AROUND.
TELLURIDE REPORTED 12 INCHES THIS MORNING AND THE FAVORED NORTHERN
MOUNTAINS WILL CONTINUE TO ACCUMULATE THRU THE DAY. WILL LEAVE
ADVISORIES UP FOR THE NORTHERN AND CENTRAL COLORADO MOUNTAINS TO
INCLUDE THE NORTHERN SAN JUANS...BUT BY MIDDAY SNOW FALL WILL
DIMINISH FOR ALL BUT THE NORTHERN-MOST MOUNTAINS AND STEAMBOAT.
ACCUMULATIONS TODAY SHOULD BE UP TO 6 INCHES FOR THE HIGHEST
ELEVATIONS OF THE NORTHERN MTNS BUT LESS ELSEWHERE. SATELLITE FOG
PRODUCT AUGMENTS OBSERVATION FROM THE MOAB TO I-70 AREA OF DENSE
FOG...SO WILL ISSUE AN ADVISORY THERE FOR THIS MORNING. ALL POPS END
WITH SUNSET. AFTER SHORTWAVE RIDGING ON THURSDAY...FLAT FLOW BRUSHES
THE NORTH WITH SLIGHT POPS. HAVE DROPPED POPS FOR FRIDAY MORNING AND
LIMITED POPS TO THE NORTHERN ZONES FRIDAY AFTERNOON AND EVENING.
ONLY LIGHT ACCUMULATIONS EXPECTED.  99/RAMEY

EXTENDED...SATURDAY THROUGH TUESDAY...
RISING HEIGHTS THROUGH THE PERIOD AS RIDGE BUILDS ACROSS THE
SOUTHWESTERN PORTION OF THE COUNTRY.  WARMING ALOFT AND SUFFICIENT
GRADIENT FLOW TO CAUSE TO MIXING OF THE ATMOSPHERE.  THE NET RESULT
WILL BE ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD.  GOING
FORECASTS IN GOOD SHAPE.. BUT TAPERED BACK SNOW CHANCES FOR THE
NORTHWESTERN MOUNTAINS ON SATURDAY AND SUNDAY.  WEAK WAVES DO BRUSH
BY DURING THE WEEKEND.. BUT THE AREA WILL BE ON THE ANTICYCLONIC
SIDE OF THE JET.  PF

.GJT...WINTER WEATHER ADVISORY THIS MORNING FOR CO ZONES
          2/9/12/18 AND ALL DAY FOR CO ZONES 4/5/10/13.
       DENSE FOG ADVISORY THIS MORNING FOR UTAH ZONE 27.
Hazardous weather outlook, Dec 31, 5:55 AM MST, 23 hours 58 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SNOW AND WIND ACROSS MOST OF THE EASTERN UTAH AND WESTERN
COLORADO MOUNTAINS THIS AFTERNOON AND TONIGHT...AS A FAST-MOVING
PACIFIC STORM RACES THROUGH THE REGION. HEAVIEST SNOW ACCUMULATIONS
WILL OCCUR THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL CREATE
HAZARDOUS DRIVING CONDITIONS ESPECIALLY TONIGHT IN THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO. REFER TO THE WINTER WEATHER
ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 1, 5:53 AM MST to 11:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338269.